Abilify, Tourette Syndrome and Me

Print Friendly
April 27, 2015 | 9 Comments

Comments

  1. Just want to thank DG for this really thoughtful & thorough report on his own personal nightmare! A lot of what you’re going through matches the Abilify reports on RxISK.org in last week’s blog. We didn’t have much input, however, from people who started this drug as teenagers, and none from people with Tourettes.

    We collected four reports of Tardive Dyskinesia, the involuntary-movement syndrome that often persists long after the drug is stopped. They were all in people taking 15-30 mg doses, and all in middle-aged women. I thought there might need to be a special warning for older women on this drug. Maybe so — but now I think anyone on these higher doses may be at risk for Tardive Dyskinesia.

    We also heard from other people with delusions caused by Abilify, and fits of anger as well. Till now we hadn’t heard of anyone getting OCD-type symptoms (new fears and compulsive habits, etc.) This has been known to strike people who already have Tourette’s, it seems, but usually after a serious infection or similar “shock to the system.” Maybe this damn drug is delivering a shock to the system that has something in common with what bacteria do. We can learn a whole lot, if someone is just willing to listen …

  2. The damned doctors, with their blithe denials of our side-effects. We’d be better off getting drugs from vending machines.

    Thank you DG for writing this and publicizing it.

  3. DG – Thank you for your honest and thorough report of your experience. How awful that you have had to go through all of this – all the name of getting help for Tourettes. I am just glad for you that your family was there to help you out and to agree that further “treatment” (i.e., more drugs) was not a good idea.
    Here’s hoping that you can find some help in friendship, good food and exercise, and any other natural and healing sort of help you can get. After what you’ve been through, you deserve every bit of this sort of real help.
    I always wondered if Abilify – because of its advertisement as having less side effects than the other (horrible) antipsychotics – really was. Now I know the truth.

  4. hello, i am so sorry to read this. Much of your situation reflects what my 14 year old son is going through. We have seen four different neurologists and psychiatrists and no one can find a solution to his tics. The medication has made him drwosy….so he would sleep for two hours wherever he was in the morning. The dr insisted this would wear off as he became accostomed to the medication. It was awful as he would sleep in school, fall off his desk, and keep sleeping on the floor. Even as other kids and grades would walk in and out of the room. all the other tics became severe. His hand clapping so violent until the palms bleed and crack. His ankle banging until the bones are red and swollen and bleeding. The shouts went from an almost loud sneeze to horrible shocking noise that keeps him permanently horse. And the worse is the nasua and vomiting. Constant. maybe up to 18 times a day.
    Finally the dr said to wean off abilify and try latuda. Things are worse. The new dr has suggested to get off latuda and then we may try a different class of drugs. He is no longer in school but at home with me. The days are long and boring and there is no social life. But, the tics are far less at home and the floor is softer to knee drop. This is sooo bad. We dont know if we should continue weaning off the meds or go back on latuda an raise them. The drs always say raise the drugs and youll get use to it. But, we just dont know…. He is taking ondasetron for the vomiting and it is helping somewhat. …. what to do?? what drugs do you take now? do you have a quality of life? does anyone, anywhere, have a good doctor? a good dietician? a Plan? anyone try deep brain stimulation? medical marajuana? help….

    • Leslie, I’m so sorry to hear about what your son is going through. Unfortunately, his experience doesn’t surprise me, though, because antipsychotics are such horrific drugs. So many of your son’s tics that you mentioned, including the knee drop, seem to be common side effects of these drugs. Antipsychotics can cause bizarre tics that are totally not normal for TS. Yes, so many doctors’ solution seems to be to keep raising the dose, but why would one want to keep taking more of something that’s clearly hurting them? They always say the side effects will level off, but there are so many times where that doesn’t happen. Considering how bad your son’s experience has been, I can’t imagine how going back on one of the antipsychotics could possibly be a solution. Be careful, because these drugs can cause serious withdrawals. If he’s off already, I believe it would be best to stay off, because if he goes back on, he may not be able to get back off again due to their addictive qualities. You should check out Tourette Syndrome Med Awareness, as they’re raising awareness about the dangers of antipsychotics for TS. They’re on Facebook, Twitter, and Google+, and they also have a web site. Also check out ACN Latitudes to learn more about many of the natural alternatives to meds that are out there for TS. I hope this helps!

    • 1. absolutely NO antipsychotics

      a person can sometimes supress and battle tics with pure will power. not always but sometimes and it is helpful. i.e. if you have a painful tic you can modify the tic by doing a movement similar to the tic but its not as painful as the original tic. that satisfies the urge to tic to some level and with time you build up your will power and ability to control the tics. antipsych meds take away all the willpower to battle and control tics and tics just come bursting out worse than before medication. AP-s take away ability to feel happy and good emotions, but they leave the bad stuff, and when you re feeling bad, tics get worse – like an enchanted circle.

      2. get clonidine or some other beta blocker

      these meds lower blood pressure and regulate adrenalin. tics often occur in a adrenaline bursting situations, this meds keep you calm in these situations, but not mind dulling, zombified sedation like antipsychotics. on clonidine your mind is clear so you can function normally in every day situations, and the body is more relaxed so all that nerve tension, irritability, increased sweating and the urge to tic are lowered. tics are still present sometimes, but that first impulse – the urge to tic is not so intense anymore.

      3. adding benzodiazepines to the therapy

      this is optional. if clonidine works good you better avoid them becouse they are addictive. if you think some more sedation is needed benzos can be used to achieve that becouse you cannot raise clonidine (in high doses it can drop blood pressure sevearly, in my opinion best dose is between 0.15 to 0.3 mg clonidine)

      4. have a little cup of coffee and only one cigarette in the morning after breakfast

      i know this seems crazy suggesting caffeine and nicotine to a 14-yr old but it has its purpose. coffee gives you better ability to focus and it is helpful to battle uncoherent swirling thoughts, mind racing that is often present in patients with tourettes, kinda like adhd. coffee is for balancing thinking and focusing processes.
      nicotine in cigarettes affect dopamine receptors in the brain making them less sensitive to everyday stimulations that can come from allmost anything. noise, bright light, other people presence, crowdy situations etc. people with tourettes are often hypersensitive to those stimulations and then tics are more intense. nicotine reduces sensitivity on dopamine receptors making those everyday situations a lot easier to handle.
      keep this at a rate of only one cup of coffee and only one cigarette a day, if you do it more, treatment effectivness is lower and side effects are higher.

      5. avoid alcohol at all times

      alcohol lowers inhibition levels and inhibition is important in controlling tics. no inhibition = more tics.

      6. get lots of exercise and spending time in nature, outdoor activities, fresh air in the mountains and getting enough sleep, as much as your body needs. 10 hrs are the best for me 🙂

      hope this helps and may peace and happiness be with you. maybe it seems like BS if you re suffering, but believe, be strong and fight.

    • Hi…
      I’m not satisfied with what Ability is doing for my son can (22). He’s been in it for several months… and at first it seemed help with his TS and some symptoms if ASD. One thing that doesn’t help is the unreliability of the psychiatrist who is treating him, as regards being able to get advice (ad hoc) on what to do next. Hence, I’m looking to titrate dosage down with a view to stopping. Meanwhile, I’m trying medical cannabis oil with very low THC (almost non-existent 2%,1%, .01%) and mid-teen levels (10%, 12%, 15%) of Cannabidiol (CBD) which has no psycho-active effects (no high), so I’m not getting my son stoned. CBD is gaining strength/recognition — even though just anecdotally — that it helps with seizure do, epilepsy… which is somewhat similar to some TS symptoms. If you like, we can stay in touch and I can let you know things progress.

  5. I was on Abilify for my Torettes. It was no where near as scary as it must have been for you. Now I’m medicine free!!! ?

Leave a Reply